Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 199, NWS Norman, OK

May 24, 2002Kay County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at May 24, 2002, 1:18 PM CDT for Kay County, Oklahoma. It was in force for 42 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 24, 2002, 1:18 PM CDT (18:18 UTC)
Expired
May 24, 2002, 2:00 PM CDT
In force
42 min
Issued by
NWS Norman, OK
Area
Counties, with a storm outline in the text

County Kay County, OK

The radar

The Wichita radar (KICT), 72 km from the middle of the area, began a volume at 18:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 24, 1:45 PM CDTHail 0.88Braman, OK

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 6.3 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2002-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 558 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2002-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 107 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
558 J/kg
Mixed-layer CIN
-50 J/kg
Mixed-layer LCL
625 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
107 m²/s²
0-3 km storm-relative helicity
141 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KOUN 241818
SVROKC
OKC071-241900-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
118 PM CDT FRI MAY 24 2002

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN KAY COUNTY IN NORTHERN OKLAHOMA

* UNTIL 200 PM CDT

* AT 118 PM CDT...DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM 8
  MILES WEST OF BRAMAN...MOVING EAST AT 20 MPH.

* LOCATIONS IN THE WARNING INCLUDE BRAMAN AND CHILOCCO

HAIL UP TO THE SIZE OF NICKELS IS LIKELY WITH THIS SEVERE 
THUNDERSTORM.

LAT...LON 3704 9746 3685 9746 3695 9700 3719 9711

SIX

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 10:53 AM CDT, 2 hours 25 minutes earlier.

Area forecast discussion, May 24, 10:53 AM CDT, 2 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
1053 AM CDT FRI MAY 24 2002

BRIEF TIME OUT IN THE ACTION AS FIRST WAVE HAS LIFTED NORTH AND
EAST OF THE AREA.  OUTFLOW BOUNDARY FROM CONVECTION OVERNIGHT
IS DRAPED ACROSS NORTHERN OK...SAY FROM TUL TO SWO TO FAIRVIEW WITH
SYNOPTIC FRONT EXTENDING FROM NORTHERN TX PANHANDLE INTO SE
KANSAS.  RELATIVELY UNCAPPED SOUNDING THIS MORNING SO AS NEXT WAVE
OVER WESTERN CO APPROACHES AREA SHOULD SEE SCATTERED TSRA DEVELOP
ACROSS NORTHERN SECTION.  SOUTHWEST SECTIONS OF CWA PER VISIBLE
SATELLITE SEEMS TO BE BETTER CAPPED...AND THIS AREA WILL BE MAIN
AREA TO WATCH FOR SEVERE POTENTIAL THIS AFTERNOON AND TONIGHT.  WILL
LIKELY NEED TO LOWER HIGH TEMPS ACROSS NORTHERN SECTIONS AS CLOUD
COVER SHOULD BE MORE PERSISTENT THERE.  WILL SEND UPDATED GRIDS AND
ZONES SHORTLY.

SIX

-------------------------
251 AM CDT FRI MAY 24 2002

CURRENT STORMS WILL MOVE OUT OF NORTH CENTRAL OK BY SUNRISE WITH
LINGERING SHOWERS IN THEIR WAKE. THE BOUNDARIES INITIATED BY THIS
RAIN WILL ENHANCE THE SYNOPTIC BOUNDARY ACROSS NORTHWEST OK AT
LEAST THROUGH EARLY AFTERNOON. AS A SURFACE LOW DEVELOPS IN THE
EASTERN TX PANHANDLE THIS AFTERNOON THE FRONT MAY MOVE NORTH TO THE
EXTREME NORTHWEST CORNER OF OK. REGARDLESS, THE APPROACHING UPPER
WAVE AND THE RESIDENT ATMOSPHERE ARE SET FOR STORMS AGAIN LATE THIS
AFTERNOON AND EVENING. AFTER LIKELY SUPERCELLS...A SQUALL LINE WILL
PROBABLY FORM AHEAD OF THE COLD FRONT AS IT MOVES THROUGH CENTRAL OK
AFTER MIDNIGHT AND THROUGH SOUTHEAST OK SATURDAY MORNING. POPS WERE
RAISED FROM PREVIOUS FORECASTS FOR THIS.

BRIEFLY DISCUSSED A FFA WITH TULSA BUT WILL NOT ISSUE ONE NOW. HEAVY
RAINFALL HAS NOT BEEN WIDESPREAD AND THE GROUND HAS BEEN ABLE TO
ABSORB IT TONIGHT. DEPENDING ON HOW SOON STORMS FORM THIS AFTERNOON
AND EVENING BEFORE THE FRONT BEGINS TO MOVE MAY GIVE SOME CONCERN TO
NORTH CENTRAL OK.

DRIER AIR ON NORTH WINDS WILL SPREAD ACROSS OK SATURDAY WITH THE
SURFACE HIGH SETTLING OVER NORTHERN/CENTRAL OK SATURDAY NIGHT.
SUNDAY MORNING WILL SEE PLEASANT LOW TEMPERATURES IN THE 40S ACROSS
NORTHWEST OK.

FCSTID =
OKC   78  60  73  57 /  40  90  40  20
HBR   79  58  75  56 /  40  90  30  20
SPS   83  64  78  61 /  20  40  40  30
GAG   76  47  75  54 /  40 100  20  10
PNC   74  53  73  54 /  60 100  20  10
DUA   81  65  78  61 /  20  40  90  30

.OUN...
OK...NONE
TX...NONE

In the hours before

Local storm report, May 24, 10:39 AM CDT, 2 hours 39 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1039 AM CDT FRI MAY 24 2002

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1010 PM    6 NE MOOREWOOD            OK   1.00 INCH HAIL
05/23/02   CUSTER                         REPORTED BY PUBLIC

0930 PM    1 N MOOREWOOD             OK   1.00 INCH HAIL
05/23/02   CUSTER                         REPORTED BY PUBLIC

EM
Special weather statement, May 24, 12:00 PM CDT, 1 hour 18 minutes before
OKZ004>048-050>052-TXZ083>090-242200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1200 PM CDT FRI MAY 24 2002

THUNDERSTORM OUTLOOK...
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
OVERNIGHT OVER MUCH OF CENTRAL AND WESTERN OKLAHOMA AND WESTERN
NORTH TEXAS.  THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER
THE REMAINDER OF NORTHERN AND SOUTHEAST OKLAHOMA.

LOCATION...
THE MODERATE RISK AREA IS MAINLY SOUTH OF A LINE FROM KINGFISHER TO
LEEDEY AND WEST OF A LINE FROM SEMINOLE TO ADA TO ARDMORE.  THERE IS
A SLIGHT RISK OVER THE REMAINDER OF SOUTHEAST AND NORTHERN
OKLAHOMA.

TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE BETWEEN 3 PM
AND 6 AM.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
MODERATE RISK AREA SHOULD BE PREPARED FOR SEVERE WEATHER OPERATIONS
AS EARLY AS MID AFTERNOON AND THROUGH THE OVERNIGHT HOURS. SPOTTER
GROUPS ACROSS THE SLIGHT RISK AREA SHOULD BE PREPARED FOR POSSIBLE
SEVERE WEATHER OPERATIONS THIS AFTERNOON AND OVERNIGHT.

DISCUSSION...
A COLD FRONT WILL CONTINUE TO DRIFT SOUTH INTO PARTS OF NORTHWEST
OKLAHOMA THIS AFTERNOON AS AN UPPER AIR DISTURBANCE OVER
COLORADO APPROACHES THE SOUTHERN PLAINS.  A DRYLINE WILL CONTINUE TO
TAKE SHAPE ACROSS EASTERN SECTIONS OF THE TEXAS PANHANDLE.  BY MID
TO LATE AFTERNOON THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THE
DRYLINE AND COLD FRONT.  MODERATE INSTABILITY AND DEEP LAYER SHEAR
WILL BE SUFFICIENT FOR SUPERCELLS WITH LARGE HAIL...DAMAGING
WINDS...AND TORNADOES.   BY MID TO LATE EVENING...THUNDERSTORMS WILL
LIKELY DEVELOP INTO A COMPLEX OF STORMS AND MOVE EAST...WITH THE
THREAT BECOMING LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN.

THREAT TABLE...
VALID THROUGH 700 AM CDT SAT MAY 25.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...95 PERCENT.

OTHER HAZARDOUS WEATHER...
IN ADDITION TO SEVERE THUNDERSTORMS... LOCAL AREAS OF HEAVY RAINFALL
ARE POSSIBLE WITH THE BEST CHANCE ACROSS SOUTHERN OKLAHOMA AND NORTHERN
PARTS OF WESTERN NORTH TEXAS.

A GRAPHICAL OUTLOOK CAN BE FOUND ON THE WEB AT WWW.SRH.NOAA.GOV/OUN.

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 9:14 PM CDTSevere Thunderstorm WarningOUNCuster46 min
May 23, 10:01 PM CDTSevere Thunderstorm WarningOUNCuster, Dewey59 min
May 23, 10:25 PM CDTSevere Thunderstorm WarningOUNEllis50 min
May 23, 11:02 PM CDTSevere Thunderstorm WarningOUNDewey, Woodward58 min
May 24, 12:17 AM CDTSevere Thunderstorm WarningOUNMajor58 min
May 24, 1:23 AM CDTSevere Thunderstorm WarningOUNEllis67 min
May 24, 2:32 AM CDTSevere Thunderstorm WarningOUNWoodward58 min
May 24, 4:02 PM CDTSevere Thunderstorm WarningOUNHarmon43 min
May 24, 4:24 PM CDTSevere Thunderstorm WarningOUNGreer51 min
May 24, 4:45 PM CDTSevere Thunderstorm WarningOUNHarmon45 min
May 24, 4:51 PM CDTSevere Thunderstorm WarningOUNBeckham, Roger Mills39 min
May 24, 5:14 PM CDTSevere Thunderstorm WarningOUNGreer46 min
May 24, 5:26 PM CDTSevere Thunderstorm WarningOUNBeckham, Custer, Washita34 min
May 24, 5:31 PM CDTSevere Thunderstorm WarningOUNHarmon, Jackson44 min
May 24, 5:45 PM CDTSevere Thunderstorm WarningOUNDewey45 min
May 24, 5:56 PM CDTSevere Thunderstorm WarningOUNCuster, Washita49 min
May 24, 5:58 PM CDTSevere Thunderstorm WarningOUNGreer47 min
May 24, 6:05 PM CDTSevere Thunderstorm WarningOUNMajor40 min
May 24, 6:16 PM CDTSevere Thunderstorm WarningOUNJackson44 min
May 24, 6:29 PM CDTSevere Thunderstorm WarningOUNGarfield, Grant, Kay61 min
May 24, 6:42 PM CDTSevere Thunderstorm WarningOUNAlfalfa, Blaine, Major, Woods48 min
May 24, 6:48 PM CDTSevere Thunderstorm WarningOUNWashita42 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.